question-icon

What are the side effects of Zyprexa?

default
Posted on Thu, 26 Nov 2015
Question: Hello, My son took zyprexa for acute psychosis for 6 weeks Dec 14-Jan 15. He gained 25lbs in that short time and developed a folliculitis of his scalp as well. He stopped taking it due to weight gain and uncontrolled hunger. (He was previously a lean, healthy weight 20 year old with great eating habits.) After a brief period off zyprexa, his appetite decreased significantly and his weight gain slowed down. However, it has now been 10+ months off the zyprexa and he appears to have permanent changes to his metabolism. He has fat pockets on his outer abdomen / hips, a belly, and multiple large stretch marks. He is exercising 5 days a week, eating very healthy, and has been taking metformin to see if that would help with appetite and/or weight loss. He has only lost 10 pounds after 6 months of serious diet and exercise. He is still much hungrier then he ever had been pre-zyprexa. Of note, he also took lithium for a period of 4-5 months from 4/15 to 9/15. This seemed to cause thyroid issues, which had been hovering in the 3-4.5 range (tsh) He started taking synthroid 12/14 in an attempt to maintain "optimal" thyroid function in light of his psychological issues. Over time, and with the insult of lithium, the tsp worsened and got as high as 10.1 with synthroid treatment. It finally is down to 2.1 on a daily dose of 75 mcg of synthroid. He still sleeps a lot and has poor sleep quality (dream state with little deep sleep. He just stopped taking the metformin (was on 1500 mg/day) because he is tired of taking so many pills and wasn't sure it was helping his appetite or weight.

My questions -

Do you think my son has permanent metabolic changes?

Is there anything else we can do to try to normalize his metabolism?

Do you expect his thyroid might improve since he is no longer taking lithium?

He has also been struggling with folliculitis of his scalp since 1/15 and is on a 2 month course of antibiotics currently. Today I noticed round bald patches on his scalp. One the size of a quarter! This all started from the zyprexa.

I am very scared and want to help get his body back in order. He no longer uses any drugs or alcohol (has been 6-9 months.)

Thank you so much!

doctor
Answered by Dr. Alexander H. Sheppe (1 hour later)
Brief Answer:
Consultation

Detailed Answer:
Thank you for your specialist question.

Let me speak here at additional length about the specifics of Zyprexa, lithium, and other things you bring to our attention.

#1 Do you think my son has permanent metabolic changes?

Fortunately, the answer to this is no. Many patients will quickly lose the weight they have gained while taking Zyprexa. The average amount of weight gained on Zyprexa is 25 pounds, and this is often rapidly reversible with discontinuation of the medication.

#2 Is there anything else we can do to try to normalize his metabolism?

Diet, exercise, and metformin will all help speed up the weight loss that will occur naturally with the discontinuation of Zyprexa.

#3 Do you expect his thyroid might improve since he is no longer taking lithium?

Unfortunately, the thyroid damage related to lithium, an uncommon but well-known side effect, is usually permanent. He will probably have to take levothyroxine for several years. Recovery can occur but is rare.

#4 He has also been struggling with folliculitis of his scalp since 1/15 and is on a 2 month course of antibiotics currently.

I am not convinced Zyprexa is the cause of this. It may be that the folliculitis coincidentally started around the same time he started Zyprexa, but Zyprexa is not commonly known to cause folliculitis. In any even this should resolve with antibiotics, with no lasting damage.

#5 I am very scared and want to help get his body back in order. He no longer uses any drugs or alcohol (has been 6-9 months.)

It appears that substance use was a significant factor in the onset of his problems. Abstinence from drugs and alcohol should be strongly emphasized during this period of recovery, and it seems he has done well with this for several months now, which is very good news. With ongoing regular psychiatric treatment, I do believe your son will improve, and there is no reason to think he will not live a normal life.

My name is Dr. Sheppe, and I am an XXXXXXX psychiatrist working in New York City. For a personalized comprehensive evaluation, treatment recommendations, or individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers




Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Alexander H. Sheppe (13 minutes later)
Thank you so much for the clear and concise answers.
doctor
Answered by Dr. Alexander H. Sheppe (7 minutes later)
Brief Answer:
Follow-up

Detailed Answer:
You are most welcome! I am happy to help, and would be happy to serve as consultant to you and your son in the future. You can reach me at my direct link below.

My name is Dr. Sheppe, and I am an XXXXXXX psychiatrist working in New York City. For a personalized comprehensive evaluation, treatment recommendations, or individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2240 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of Zyprexa?

Brief Answer: Consultation Detailed Answer: Thank you for your specialist question. Let me speak here at additional length about the specifics of Zyprexa, lithium, and other things you bring to our attention. #1 Do you think my son has permanent metabolic changes? Fortunately, the answer to this is no. Many patients will quickly lose the weight they have gained while taking Zyprexa. The average amount of weight gained on Zyprexa is 25 pounds, and this is often rapidly reversible with discontinuation of the medication. #2 Is there anything else we can do to try to normalize his metabolism? Diet, exercise, and metformin will all help speed up the weight loss that will occur naturally with the discontinuation of Zyprexa. #3 Do you expect his thyroid might improve since he is no longer taking lithium? Unfortunately, the thyroid damage related to lithium, an uncommon but well-known side effect, is usually permanent. He will probably have to take levothyroxine for several years. Recovery can occur but is rare. #4 He has also been struggling with folliculitis of his scalp since 1/15 and is on a 2 month course of antibiotics currently. I am not convinced Zyprexa is the cause of this. It may be that the folliculitis coincidentally started around the same time he started Zyprexa, but Zyprexa is not commonly known to cause folliculitis. In any even this should resolve with antibiotics, with no lasting damage. #5 I am very scared and want to help get his body back in order. He no longer uses any drugs or alcohol (has been 6-9 months.) It appears that substance use was a significant factor in the onset of his problems. Abstinence from drugs and alcohol should be strongly emphasized during this period of recovery, and it seems he has done well with this for several months now, which is very good news. With ongoing regular psychiatric treatment, I do believe your son will improve, and there is no reason to think he will not live a normal life. My name is Dr. Sheppe, and I am an XXXXXXX psychiatrist working in New York City. For a personalized comprehensive evaluation, treatment recommendations, or individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers